Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-609-2774 Email We'll Call You: Contact Us

Can You Overdose on Magic Mushrooms?

When you take large doses of magic psilocybin mushrooms it is possible to experience an overdose of sorts. While they are not commonly fatal, they can cause people to do things that harm themselves or others around them.

In the United States, magic mushrooms come in wide variety of species, most notably, containing psilocybin, ibotenic acid, and muscimol. While toxicity poisonings and overdoses have increased with the popularity of these hallucinogen drugs, many of them go unreported.

About Magic Mushroom Overdoses

shrooms dangers

An overdose on shrooms can cause a person to do things they normally would not do.

Taking a large amount of mushrooms can cause an overdose in adults and a single mushroom can lead to overdose in children. According to the DEA, “Deaths exclusively from acute overdose of LSD, magic mushrooms, and mescaline are extremely rare. Deaths generally occur due to suicide, accidents, and dangerous behavior, or due to the person inadvertently eating poisonous plant material.”

A large percentage of mushrooms purchased on the internet or street may even contain PCP or worse, may be a deadly species. Without a physical sample of the mushroom ingested, it can be difficult for poison centers or hospitals to treat anything except the threatening side effects and let the other symptoms run their course.

Primary dangers result from the adverse psychological effects of magic mushrooms which can lead to dangerous behaviors that may be harmful to the user or others. Physical effects can be life threatening as well if the mushrooms are toxic to the person or they combine them with other drugs or alcohol.

Psychological Overdose Effects

Psychological overdose effects may include those effects suffered during a “bad trip” or adverse neurological effects due to the impact of the magic mushrooms in the brain and throughout the central nervous system, especially affecting the serotonin levels which help to regulate emotions, cognitions, memory, and behaviors.

  • Suicidal tendencies
  • Paranoia
  • Hallucinations
  • Feelings of invincibility
  • Panic
  • Delirium
  • Psychosis
  • Violent reactions, aggression, or harmful tendencies
  • Irrational or schizophrenic-like behaviors
  • Stupor, trance, or inability to communicate with others
  • Amnesia or confused memories
  • Alternating severe lethargy and agitation
  • Schizophrenic like behaviors, babbling, screaming, irritability, racing thought, and giddiness

Physical Overdose Effects

Physical effects can be life threatening if the mushrooms are toxic to the person or they are combined with other drugs or alcohol. Toxicity poisoning may result in:

  • Seizures
  • Coma
  • Loss of coordination
  • Headaches
  • Elevated temperature
  • Nausea, vomiting or other gastrointestinal issues
  • Muscle jerks or spasms
  • Fever
  • Slow or rapid heartbeat
  • Slow or shallow breathing
  • Depressed central nervous system

Timing of Symptoms

In many cases the timing of symptoms can help in determining the toxicity poisoning severity of the mushrooms ingested because more often than not the source and type of mushroom is unidentifiable.

In less severe mushroom poisoning, the onset of vomiting, nausea, and diarrhea usually occurs within 5 hours of ingestion. Symptoms of abdominal pain, vomiting, and diarrhea beginning 5 hours or more after ingestion can be potentially life threatening and emergency treatment should be sought immediately.

  • This field is for validation purposes and should be left unchanged.